(Continued from the post you’ll find here.)
By “choosing a plan” I mean that I put together a concrete strategy for how I would go about getting off antidepressants. This began with a starting point (obviously), but I resisted the temptation to set a pre-established ending point. For this kind of effort it is best to do away with thoughts of deadlines. The primary concern during my taper was to preserve a degree of a quality of life while slowly, incrementally reducing my dosage allowing time for my brain chemistry to adjust. I knew that if quality of life suffered in deference to a deadline, I would be destined to fail.
Prepare a List of Things to Do When the Going Gets Rough
Once I determined the day on which I would start cutting pills, also as part of the plan, I made a contingency list of activities to undertake when the hard moments would inevitably set in. I kept this list ever in my mind because I knew that during the disequilibrium of the taper your thinking becomes confused. You will become agitated, distracted and distraught. Having a prewritten list of “things to do” during one of these difficult moments — and then following it — enabled me moment by moment to get through another day and to take another inch. If there is anything I learned from the two previous failed attempts, in the battle to get off these meds, ground is taken only by the inch. It helps greatly, and may save the day, to have a predetermined contingency plan for something to do when the demon rears its head. For me the list included but was not limited to:
- Plan a garden and research it accordingly; then plant it
- Go for a walk
- Take up painting or drawing
- Listen to running water
- Keep a Thankful Journal
- Listen to music
- Spend time in nature walking or exploring a new garden
- Pray (always!)
- Go on a lunch date with a friend
Determine Your Sequence of Dose Reduction
The generally accepted sequence of safe reduction is in 10 percent increments. That means that since I was starting at 25mg of Zoloft, I began my taper by taking 22.5mg (10 percent of 25 is 2.5; 25 – 2.5 = 22.5). As had been my habit, once I began to taper I monitored myself to keep track of what symptoms, if any, would come upon me. I expected to feel some agitation and restlessness, also knew that at this slow decrease in dosage, the symptoms would be both anticipated and manageable. When I began to feel them, I recognized them for what they were and so was not alarmed. At these times I consulted my predetermined list of things to do and then went out and did something.
For me, the symptoms at a 10-percent incremental taper usually lasted for a few weeks. Then, at some point, I would begin to feel them subside. Once they subsided, I would wait another week. Then, once I’d navigated approximately two weeks of minimal–or no–symptoms, I would then drop down another 10 percent. Again, using the example above: since I had been taking 22.5mg I would drop to 20.25mg.
This process would continue for many months during which time, day-by-day, I tracked my symptoms and undertook appropriate activities I noted on my list. Over time, these notations brought me encouragement about the steadiness of my progress.
(To be continued . . .)